Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 244, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 12, 2016, 7:19 PM CDT for Leake County, Scott County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2016, 7:19 PM CDT (00:19 UTC)
- Expired
- May 12, 2016, 7:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Leake County, MS, Scott County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 55 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
907
WUUS54 KJAN 130019
SVRJAN
MSC079-123-130045-
/O.NEW.KJAN.SV.W.0244.160513T0019Z-160513T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
719 PM CDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEAKE COUNTY IN CENTRAL MISSISSIPPI...
CENTRAL SCOTT COUNTY IN CENTRAL MISSISSIPPI...
* UNTIL 745 PM CDT
* AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LUDLOW...OR 9
MILES NORTHWEST OF HARPERVILLE...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
HARPERVILLE AND HILLSBORO AROUND 735 PM CDT.
STEELE AROUND 740 PM CDT.
FOREST AROUND 745 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LENA...
WALNUT GROVE AND SEBASTOPOL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3256 8932 3227 8957 3251 8974 3268 8961
3259 8932
TIME...MOT...LOC 0019Z 310DEG 30KT 3255 8963
HAIL...1.00IN
WIND...60MPH
$$
171 follow-up statement
956
WWUS54 KJAN 130039
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
739 PM CDT THU MAY 12 2016
MSC079-123-130049-
/O.EXP.KJAN.SV.W.0244.000000T0000Z-160513T0045Z/
LEAKE MS-SCOTT MS-
739 PM CDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEAKE AND CENTRAL
SCOTT COUNTIES WILL EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3256 8932 3227 8957 3251 8974 3268 8961
3259 8932
TIME...MOT...LOC 0037Z 310DEG 30KT 3255 8963
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:51 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 12, 3:51 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Jackson MS 351 PM CDT THU MAY 12 2016 .Discussion... .Tonight through Friday night...A cold front will move through the cwa this evening into tonight with some showers and storms expected. There is enough instability for a few strong storms to develop...with a severe storm or two possible as well. Lows tonight will be in the upper 50s north to mid 60s south. High pressure will be building in Friday with dry weather expected for Friday and Friday night. Cooler northerly flow will keep highs Friday mainly in the low 80s...with lows Friday night mainly in the low to mid 50s. /27/ .Saturday through Wednesday...Come Saturday morning a stalled cold front will be draped along the Gulf coast while a second cold front will be nearing northern Mississippi. This second cold front still looks to drop into our cwa during the afternoon as a dry cold front Saturday but there are a couple of models suggesting convection over our southwest along the front. Wl go with consensus and not introduce pops. This cold front will stall as well Saturday evening just south of our cwa. In its wake a surface High over the central CONUS will track east through Sunday to the mid Atlantic seaboard by Monday morning. This will keep the Gulf closed and limit low level moisture through the weekend maintaining a dry air mass over the eastern portions of our cwa but rain chances will be hard to ignore over the western portions of our cwa as we go into Sunday. Our flow aloft will become near zonal Sunday and then back to the southwest Monday ahead of a deepening trough over the southwest CONUS. Convective activity over the southern plains will try to spread east into our cwa as early as Saturday night and continue through Sunday night. Return flow will develop back over our cwa during the day Monday which will help send the stalled front back north as a weak warm front. The increase in deep moisture combined with daytime heating will contribute to a greater coverage of afternoon and evening storms over our cwa. Most of the convection should see a distinct diurnal weakening with the loss of daytime heating but the ECMWF is showing a potent shortwave in the southwest flow aloft Monday night that could prolong rain chances into Tuesday. There are significant differences between the GFS and ECMWF with timing and rainfall amounts across our CWA Tuesday night into Thursday but a wet period where several inches of rain will be possible over the area looks likely. /22/ && .AVIATION...Best chances for TSRA associated with the cold front will shift south from GLH/GWO/GTR this AFTN to roughly the JAN/HKS to MEI corridor early this evening and perhaps the HBG late this evening. There may still be some potential for LIFR/IFR category stratus to develop mainly in the HBG area where drier air will be slowest to move in. As we go through Friday, skies should be mostly clear with VFR conditions prevailing across the entire area. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 62 81 55 83 / 47 8 2 4 Meridian 61 81 52 83 / 42 10 3 4 Vicksburg 63 81 57 83 / 40 8 2 6 Hattiesburg 66 85 57 86 / 30 14 6 4 Natchez 65 80 58 84 / 29 12 4 10 Greenville 59 80 58 78 / 35 4 1 4 Greenwood 59 80 56 78 / 46 4 1 4 && .JAN Watches/Warnings/Advisories... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, May 12, 2:31 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 231 PM CDT THU MAY 12 2016 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 231 PM CDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI... SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. 21 && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, May 12, 6:28 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 628 PM CDT THU MAY 12 2016 MSZ048-130000- HINDS MS- 628 PM CDT THU MAY 12 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HINDS COUNTY UNTIL 700 PM CDT... AT 628 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER BOLTON...OR NEAR CLINTON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... CLINTON AROUND 650 PM CDT. JACKSON AROUND 655 PM CDT. LAT...LON 3232 9050 3240 9049 3241 9029 3226 9032 TIME...MOT...LOC 2328Z 278DEG 17KT 3235 9045 17
Special weather statement, May 12, 6:33 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 633 PM CDT THU MAY 12 2016 MSZ044-130000- LEAKE MS- 633 PM CDT THU MAY 12 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEAKE COUNTY UNTIL 700 PM CDT... AT 633 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR TUSCOLA...OR 10 MILES NORTHWEST OF HARPERVILLE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... TUSCOLA AROUND 650 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LENA. LAT...LON 3258 8963 3266 8963 3269 8949 3258 8948 TIME...MOT...LOC 2333Z 259DEG 14KT 3261 8961 17
Special weather statement, May 12, 6:50 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
650 PM CDT THU MAY 12 2016
MSZ043-044-130015-
LEAKE MS-MADISON MS-
650 PM CDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE AND EAST
CENTRAL MADISON COUNTIES UNTIL 715 PM CDT...
AT 649 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR FARMHAVEN...OR 13 MILES NORTHEAST OF CANTON...MOVING SOUTHEAST AT
30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN LEAKE
AND EAST CENTRAL MADISON COUNTIES.
LAT...LON 3258 8967 3258 8973 3263 8973 3262 8975
3261 8976 3261 8977 3260 8977 3260 8978
3267 8988 3275 8983 3271 8960
TIME...MOT...LOC 2349Z 295DEG 26KT 3269 8982
17Special weather statement, May 12, 6:52 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
652 PM CDT THU MAY 12 2016
MSZ037-038-045-130015-
ATTALA MS-WINSTON MS-NESHOBA MS-
652 PM CDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NESHOBA...EAST
CENTRAL ATTALA AND SOUTHWESTERN WINSTON COUNTIES UNTIL 715 PM CDT...
AT 651 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ZAMA...OR 11 MILES NORTH OF EDINBURG...MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
STALLO AROUND 710 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NOXAPATER.
LAT...LON 3289 8932 3293 8932 3293 8940 3305 8939
3310 8903 3285 8903
TIME...MOT...LOC 2351Z 271DEG 34KT 3297 8930
17Special weather statement, May 12, 7:05 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 705 PM CDT THU MAY 12 2016 MSZ038-039-046-130030- NOXUBEE MS-WINSTON MS-KEMPER MS- 705 PM CDT THU MAY 12 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KEMPER... SOUTHWESTERN NOXUBEE AND SOUTHEASTERN WINSTON COUNTIES UNTIL 730 PM CDT... AT 705 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PRESTON...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... GHOLSON AROUND 715 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. && LAT...LON 3283 8890 3302 8890 3304 8861 3278 8864 TIME...MOT...LOC 0005Z 275DEG 20KT 3292 8881 JC
Local storm report, May 12, 7:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
718 PM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST STEENS 33.56N 88.32W
05/12/2016 E50.00 MPH LOWNDES MS BROADCAST MEDIA
TREE WAS BROKEN OFF DUE TO GUSTY WINDS. REPORT RELAYED
VIA SOCIAL MEDIA.
&&
DCOXThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:05 PM CDT | Special Weather Statement | JAN | Kemper | 25 min |
| May 12, 7:31 PM CDT | Special Weather Statement | JAN | Kemper | 29 min |
| May 12, 7:54 PM CDT | Special Weather Statement | JAN | Newton | 36 min |
| May 12, 8:24 PM CDT | Special Weather Statement | JAN | Newton | 36 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.